Thunderstorm Wind, Gladwin
- When
- June 28, 2:14 PM EST
- Where
- Gladwin County, 1 mi S of Beaverton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.867, -84.483
A tree and numerous utility lines were downed.
A supercell developed along a warm front as it moved north into east-central Lower Michigan. This storm caused pockets of wind damage in Gladwin County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A supercell developed along a warm front as it moved north into east-central Lower Michigan. This storm caused pockets of wind damage in Gladwin County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 28, 10:13 AM EST, 4 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1113 AM EDT SAT JUN 28 2003 WARM FRONT IS STEADILY MAKING ITS WAY TOWARD CENTRAL WI AND CENTRAL LWR MI LATE THIS MORNING. LARGE AREA OF RATHER WEAK CONVECTION CONTINUES TO FIRE ALONG AND NORTH OF THE FRONT...WITH AREAS OF STRONGER CONVECTION DEVELOPING SOUTHWARD ALONG A PRONOUNCED 850 MB THETA-E RIDGE WHICH EXTENDS FROM THE SRN GREAT LAKES INTO THE CENTRAL PLAINS. LEADING EDGE OF THE PRECIP SHIELD MOVING INTO CENTRAL AND NRN LWR MICHIGAN IS TENDING TO ERODE AS IT PUSHES E/NE INTO SURFACE RIDGING AND DRIER LOW LEVEL AIR. HOWEVER...LIGHT SHRA HAVE REACHED THE GROUND IN A FEW LOCATIONS (MAINLY SW CWA) ALREADY. LOW LEVELS WILL CONTINUE TO MOISTEN WITH TIME DURING EARLY AFTERNOON AS SURFACE DWPTS SURGE TO AROUND 60 OR SO ACROSS SRN SECTIONS OF THE CWA WITH THE ARRIVAL OF THE WARM FRONT. MODIFIED 12Z APX SOUNDING FOR 71/62 YIELDS CAPES OF AROUND 1900 J/KG...LIS OF -5 AND PWS OF 1.30 INCHES. HOWEVER...MID LEVEL LAPSE RATES ARE NOT VERY IMPRESSIVE THIS AFTERNOON (AROUND 6.0 C/KM)...WITH NO MID LEVEL DRY AIR AVAILABLE FOR DESTABILIZATION. WILD CARD REGARDING SEVERITY OF AFTERNOON AND EVENING CONVECTION REMAINS THE AMOUNT OF LOW LEVEL DESTABILIZATION REALIZED VIA DIURNAL HEATING. THUSFAR...TEMPS HAVE BEEN SLOW TO RECOVER DUE TO THICK CLOUD COVER AND LOW LEVEL EVAPORATIVE COOLING AS RAIN TRIES TO REACH THE GROUND ACROSS SRN SECTIONS OF THE CWA. AT THIS POINT...LOCATION THAT WILL SEE THE BEST CHANCE OF REACHING SURFACE TEMPS IN THE LOWER 70S (AND THUS ACHIEVING ENOUGH INSTABILITY FOR THE POSSIBILITY OF SVR TSRA )IS SE SECTIONS OF THE CWA. FOR NOW...WILL CONTINUE TO ADVERTISE SHRA LIKELY WITH A CHANCE OF THUNDER ALL NRN LWR MICHIGAN ZONES FOR THE AFTERNOON...WITH ONLY A CHANCE OF SHRA FOR ERN UPR MI IN A MUCH MORE STABLE ENVIRONMENT. .APX...NONE. EME
MIZ008-015>036-041-042-291100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 211 PM EDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS NORTHERN LOWER MICHIGAN THIS AFTERNOON. THERE IS A THREAT THAT SOME OF THESE STORMS COULD BECOME SEVERE BETWEEN 1 PM THIS AFTERNOON AND MIDNIGHT. THE GREATEST RISK FOR SEVERE WEATHER IS EXPECTED IN AREAS SOUTH OF M 72. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY...SEVERE THUNDERSTORMS ARE NOT EXPECTED. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) JPB/EME
MIZ033>036-041-042-282300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
1245 PM EDT SAT JUN 28 2003
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 700 PM EDT SATURDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES
IN NORTHERN LOWER MICHIGAN
IOSCO...MISSAUKEE...ROSCOMMON...OGEMAW...ARENAC AND GLADWIN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.The NCL Michigan radar (KAPX), 117 km away, was scanning. The volume nearest the first event began at 19:11 UTC.
2 thunderstorm wind. Local standard time, as filed.
A tree and numerous utility lines were downed.
A large tree was downed across M-18.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363942, 5363943.